Alert archive / Kentucky / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 1, NWS Jackson, KY

February 19, 20264 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Feb 19, 2026, 4:16 PM EST for 4 counties in Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 2026, 4:16 PM EST (21:16 UTC)
Expired
Feb 19, 2026, 4:45 PM EST
In force
29 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Breathitt County, KY, Magoffin County, KY, Morgan County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 15 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2026-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2026-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 1:23 PM EST, 2 hours 53 minutes earlier. Its key messages:

  • Above normal temperatures will last into Friday, with some places potentially topping 70 degrees today.
  • Multiple rounds of rain showers are likely today and tonight, with a slight chance of thunderstorms. A few storms could be strong to severe today and tonight with damaging winds, large hail, and isolated tornadoes possible.
  • Much colder air arrives this weekend and lingers into early next week.
  • Snow showers are possible on Sunday into Monday, but only minor accumulations are forecast.
Area forecast discussion, Feb 19, 1:23 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
123 PM EST Thu Feb 19 2026

.KEY MESSAGES...

-  Above normal temperatures will last into Friday, with some
   places potentially topping 70 degrees today.

-  Multiple rounds of rain showers are likely today and tonight,
   with a slight chance of thunderstorms. A few storms could be
   strong to severe today and tonight with damaging winds, large
   hail, and isolated tornadoes possible.

-  Much colder air arrives this weekend and lingers into early
   next week.

-  Snow showers are possible on Sunday into Monday, but only minor
   accumulations are forecast.

&&

.UPDATE...
Issued at 110 PM EST THU FEB 19 2026

Following overnight and morning convection, some breaks in the
low clouds developed and there has been some redevelopment of
showers over the past hour or so as temperatures climb through the
60s and around 70 in some areas. With the region getting into the
warm sector of the low pressure system currently centered in the
western MO, some additional potentially more robust convection is
possible this afternoon. HRRR runs generally increase the
intensity and coverage of convection over the next few hours.
Recent mesoanalysis has MUCAPE on the order of 500 to 1000 J/kg
with the highest values of 1000 J/kg in the middle of the CWA and
toward the Lake Cumberland region and points west while effective
shear is currently analyzed at 50 to 70KT or higher.Some
additional heating should occur over the next hours given the
current and expected breaks in the clouds, though shear is a bit
high in comparison to the instability. Some discrete cells are
possible this afternoon. The long hodographs suggest there will be
some hail threat through the afternoon and with PW near and inch,
storms may have good rain rates, but will also be moving swiftly
given the shear. Wind would be a threat along with as would an
outside chance of a stray tornado this afternoon. Nadocast probs
for hail from 12Z were highest across the north while wind probs
were more confined to the northwest half of the area.

UPDATE Issued at 816 AM EST THU FEB 19 2026

The most widespread convection is lifting north of the Mountain
Parkway at update time while additional isolated convection is
noted further upstream over southcentral Kentucky and Tennessee.
The big question remains how much instability is able to develop
over the area today. The most recent RAP and HRRR guidance is
hinting at the potential for messier, weak convection to develop
in a mostly uncapped environment and limit destabilization
-- but the fuller 12Z suite is still being processed.

&&

.SHORT TERM...(Today through Friday)
Issued at 520 AM EST THU FEB 19 2026

Regional radar shows showers (and isolated thunder) increasing in
coverage across the Coalfields and Pennyroyal early this morning
on the nose of a 25 kt 850 hPa jet. This jet is feeding a moist,
weakly unstable air mass (up to 250 J/kg MUCAPE) into a
convergence zone. Ascent is aided by right exit region of a 300
hPa jet streak rounding the base of a broader upper-level trough
over the Southern Rockies and Plains. North of the convergence
boundary (along/just north the Hal Rogers Parkway/KY-80 corridor),
temperatures and dew points are generally in the lower to mid
50s, while locations further south near the Tennessee border are
in the mid to upper 50s. Patchy fog is noted in many areas.

This convergence zone will become a de-facto warm front today,
gradually lifting northeast as the upper trough approaches and its
attendant occluding surface low tracks from Kansas to Lake
Michigan by tonight. The warm front will be the main convective
focus today, though guidance struggles with how quickly it lifts
north of the JKL forecast area--a growing concern over the last
24 hours compared to previously modeled more decisive clearing. A
slower northward progression would provide a boundary for
afternoon convection to root along as stronger upper forcing
approaches. Notably, much of the 00Z deterministic suite has also
trended the leading 500 hPa vorticity max further south into
Kentucky this afternoon. The 00Z HREF consensus still highlights
the I-70 corridor from central Illinois to central Ohio (the apex
of the low's warm sector) as the most favorable parameter space
for supercells, based on 2-5 km updraft helicity swaths. However,
recent RAP/HRRR trends slow the warm front, shifting the most
favorable parameter axis from a west-east orientation along I-70
to a northwest-southeast orientation into northeast Kentucky. The
shifting RAP/HRRR parameter space is concerning for severe
supercells--yielding MUCAPE locally over 1000 J/kg, 50+ kts of
effective bulk shear, and 150+ m2/s2 of 0-1 km SRH--particularly
near and north of the Mountain Parkway. Consequently, the 12Z
model suite will need close monitoring for warm front advancement
and warm sector destabilization.

Consensus remains good that the warm front eventually lifts
northeast of the forecast area by 00Z. A pre-frontal trough then
shifts west to east between 04Z and 10Z, with CAMs hinting at QLCS
development in a waning instability but high shear environment.
Driven by a 40 to 50 kt 850 hPa jet ahead of the trough, 0-1 km
SRH could locally exceed 300 m2/s2 near the QLCS. This line will
need to be monitored for quick spin-up tornadoes, especially
within any embedded segments that become oriented more northwest-
southeast (orthogonal to the 850 hPa jet). The trailing cold
front sweeps through from west to east between 08Z and 12Z Friday
with little fanfare and is followed by an uptick in winds under
moderate to strong CAA. The strongest winds are expected north of
the Mountain Parkway, closer to the low pressure system's dry
conveyor belt jet max and the most potent cold surge (sub-0C at
850 hPa). As a result, maximum post-frontal GFS BUFKIT mixed-
layer momentum transfer ranges from as highs as 30 to 35 kts
north of I-64 to as low as 20 to 25 kts along the Tennessee
border. The air mass dries rapidly, leading to quick clearing
behind the front, though shallow post-frontal stratocumulus is
probable near and north of the Mountain Parkway.

In sensible weather terms, scattered showers and isolated
thunderstorms this morning will diminish south of I-64, yielding
to afternoon sun breaks for many. Additional shower and
thunderstorm development is expected this afternoon, primarily
focused north of the Mountain Parkway and lifting northward
through sunset. Some afternoon and evening storms could be strong
to severe, with damaging winds, large hail, and an isolated
tornado all possible. It will be very warm and unseasonably humid
with high temperatures in the upper 60s to lower 70s for most.
After a mid-evening lull, additional showers and thunderstorms--
possibly a continuous line--arrive from the northwest near
midnight and sweep southeast through the early morning. An
isolated brief spin-up tornado or damaging wind gusts cannot be
ruled out with this activity. It will be very mild with low
temperatures mainly in the 50s. A mild southwesterly breeze
switches to westerly toward sunrise, becoming gusty Friday morning
as skies clear. Winds could gust between 25 and 40 mph Friday
morning, strongest north of I-64, diminishing through the afternoon.
Meanwhile, temperatures will fall from early daytime highs
ranging in mid 50s north of I-64 and the mid 60s along the
Virginia border.

.LONG TERM...(Friday night through Wednesday)
Issued at 359 AM EST THU FEB 19 2026

At the open of the extended period, a frontal passage that had moved
through Kentucky earlier Friday, is modeled to stall over the
Southeast US. Upper level convergence will set up across the
Tennessee Valley in the wake of another low pressure system that
develops within a baroclinic zone Friday night. This could lead to
isolated to scattered showers overnight, heading into Saturday.
Winds will be light, but gradually veer to a northerly direction by
Saturday morning. Morning temperatures will be in the upper 30s to
lower 40s.

Saturday, isolated to scattered showers may be possible across the
Southeast, as some vorticity lobs work through Tennessee and
Southern Kentucky early Saturday morning. Saturday evening, the
first in a series of quick moving upper level lows will come through
the Upper Mississippi Valley, Southeast into the Ohio River Valley.
This will allow for colder air to work south. Precipitation will
start out as rain, with temperatures Saturday reaching the low 50,
to near 60, from north to south. However, northerly winds through
the day and evening will usher in colder air, dropping temperatures
into the lower 30s for most. Rain will likely change over to a rain-
snow mix before snow showers continue through Sunday. Temperatures
remain in the upper 30s to low 40s through Sunday.

Sunday evening, the trough digs further south, with the second quick
hitting upper level low follows the same track, which is modeled to
produce light snow showers across far eastern Kentucky through
Sunday night, tapering off Monday afternoon. This secondary upper
level low also reinforces colder air across the area. Temperatures
drop into the mid 20s Sunday night.

Monday, the area resides under an upper-level trough. Temperatures
remain in the 30s through the day, but the trough axis begins to
progress east of the area. CAA along with clearing skies at night
will allow for temperatures to plummet into the teens for much of the
area.

Tuesday, with the influence of the upper level trough further
removed, heights begin to rise again, as weak ridging builds into
Eastern Kentucky. Tuesday temperatures warm into the low to mid 40s.
Clouds should begin to increase heading into the evening as the next
system that could give the area precipitation moves into the Great
Lakes area. Temperatures are expected to cool into the upper 20s
Tuesday night, before warming into the low 50s, on Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 120 PM EST THU FEB 19 2026

A mixture of VFR and MVFR conditions prevailed at TAF issuance.
Some breaks in the clouds were occurring at this time. Following
a lull in the convection at midday, scattered showers and
thunderstorms are forecast to develop over the next 2 to 3 hours
with this translating north and diminishing at least briefly
during the evening. This activity could be discrete and all
hazards cannot be completely ruled out. A mixture of MVFR and VFR
is expected to continue to begin the TAF period. A period of VFR
is possible at least briefly during evening lull and there should
be times of VFR during breaks in clouds in between showers/storms
prior to that time. A pre- frontal trough may bring more
organized showers and possible thunderstorms likely more in the
form of a QLCS between 4Z and 10Z Friday with associated
reductions to MVFR or lower at least at time. Winds should become
southwesterly at up to 10KT with some gusts up to 20KT through
00Z. Winds veer to more west southwest tonight and remain west
southwest to west through the end of the period. Speeds should
increase to 10 to 15KT between 06Z and 12Z and potentially into
the 15 to 20KT range in the northwest near KSYM and KIOB. Gusts
from 06Z onward should reach into the 20 to 25KT range. Also, winds
could be much stronger and erratic near thunderstorms during the
first 6 hours of the period and again late this evening into
tonight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...JP
SHORT TERM...GEERTSON
LONG TERM...GINNICK
AVIATION...GEERTSON/JP
Hazardous weather outlook, Feb 19, 3:23 AM EST, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
323 AM EST Thu Feb 19 2026

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-200830-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
323 AM EST Thu Feb 19 2026

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Today and tonight.

Thunderstorms are possible for much of the area today into tonight. A
few of the storms could become strong to severe this afternoon into
tonight with hail, damaging winds and even an isolated tornado. The
greatest threat for severe weather will be near and north of I-64.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GEERTSON

In the hours before

Special weather statement, Feb 19, 3:51 PM EST, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
351 PM EST Thu Feb 19 2026

KYZ058-059-111-192115-
Lee KY-Estill KY-Powell KY-
351 PM EST Thu Feb 19 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN POWELL...ESTILL AND
NORTHWESTERN LEE COUNTIES THROUGH 415 PM EST...

At 350 PM EST, Doppler radar was tracking a strong thunderstorm over
Blackburn, or 8 miles west of Irvine, moving east at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Irvine, Ravenna, Sandhill, Pilot, Willow Tree, Rice Station, Kings
Station, Pinnacle, Whynot, Blackburn, Shade, Calloway Crossing, Old
Landing, Wiseman Crossing Station, Winston, Patsey, Cobhill,
Wisemantown, Hardwick, and Weedon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3784 8376 3761 8372 3762 8412 3765 8413
      3767 8409 3768 8410 3770 8409 3774 8410
      3775 8408 3776 8409
TIME...MOT...LOC 2050Z 259DEG 43KT 3768 8412

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HAL
Special weather statement, Feb 19, 3:56 PM EST, 20 minutes before
Special Weather Statement
National Weather Service JACKSON KY
356 PM EST Thu Feb 19 2026

KYZ106-192130-
Morgan KY-
356 PM EST Thu Feb 19 2026

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MORGAN COUNTY
THROUGH 430 PM EST...

At 355 PM EST, Doppler radar was tracking a strong thunderstorm over
Pekin, or 7 miles west of West Liberty, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West Liberty, Henry, Lewis, Malone, Greear, Mize, Rexville, Stacy
Fork, Index, Pekin, Liberty Road, Omer, Dehart, Panama, Well Station,
Ezel, Woodsbend, Gordon Ford, Licking River, and Pomp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3801 8327 3783 8319 3781 8341 3782 8343
      3784 8346 3784 8348 3788 8350
TIME...MOT...LOC 2055Z 242DEG 25KT 3789 8340

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HAL
Special weather statement, Feb 19, 4:06 PM EST, 10 minutes before
Special Weather Statement
National Weather Service JACKSON KY
406 PM EST Thu Feb 19 2026

KYZ058>060-108-192130-
Menifee KY-Estill KY-Powell KY-Wolfe KY-
406 PM EST Thu Feb 19 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN POWELL...EAST
CENTRAL ESTILL...SOUTH CENTRAL MENIFEE AND NORTHWESTERN WOLFE
COUNTIES THROUGH 430 PM EST...

At 406 PM EST, Doppler radar was tracking a strong thunderstorm over
Rogers Chapel, or 7 miles southeast of Stanton, moving east at 35
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Campton, Campsites in the Indian Creek area of the Daniel Boone
National Forrest, Pilot, Torrent, Rogers, Baptist, Leeco, Red River
Gorge, Slade, Pine Ridge, Patsey, Knowlton, Haystack, Rogers Chapel,
High Falls, Koomer Ridge Campground, Lombard, Furnace, See, and Nada.

THIS INCLUDES Bert T. Combs Mountain Parkway between mile markers 29
and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3771 8347 3770 8368 3772 8371 3771 8373
      3772 8374 3770 8376 3770 8382 3780 8386
      3792 8355
TIME...MOT...LOC 2106Z 252DEG 32KT 3777 8376

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 8:05 AM ESTSpecial Weather StatementJKLJohnson25 min
Feb 19, 3:51 PM ESTSpecial Weather StatementJKLEstill, Powell24 min
Feb 19, 3:56 PM ESTSpecial Weather StatementJKLMorgan34 min
Feb 19, 4:02 PM ESTAreal Flood AdvisoryJKLEstill, Lee, Powell, Wolfe118 min
Feb 19, 4:06 PM ESTSpecial Weather StatementJKLPowell, Wolfe24 min
Feb 19, 4:20 PM ESTSpecial Weather StatementJKLMorgan25 min
Feb 19, 4:28 PM ESTSpecial Weather StatementJKLWolfe32 min
Feb 19, 4:30 PM ESTAreal Flood AdvisoryJKLMagoffin, Morgan, Wolfe2 hr
Feb 19, 4:37 PM ESTAreal Flood AdvisoryJKLBath, Montgomery, Rowan113 min
Feb 19, 4:38 PM ESTSevere Thunderstorm WarningJKLBreathitt, Magoffin, Wolfe37 min
Feb 19, 4:43 PM ESTSevere Thunderstorm WarningJKLFloyd, Johnson, Magoffin, Morgan32 min
Feb 19, 4:45 PM ESTSevere Thunderstorm WarningJKLFloyd, Johnson, Martin30 min
Feb 19, 4:59 PM ESTAreal Flood AdvisoryJKLFloyd, Johnson, Magoffin, Martin2 hr
Feb 19, 5:08 PM ESTSpecial Weather StatementJKLJohnson37 min
Feb 19, 5:11 PM ESTSpecial Weather StatementJKLPowell34 min
Feb 19, 5:18 PM ESTSpecial Weather StatementJKLFloyd42 min
Feb 19, 5:33 PM ESTAreal Flood AdvisoryJKLJohnson, Martin89 min
Feb 19, 6:00 PM ESTSpecial Weather StatementJKLFloyd, Pike45 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.